Alabama, 2012

Damaging Winds in Alabama, May 29, 2012

May 29, 2012 · NWS MOB · 2 events in 2 counties and zones

High winds from thunderstorms caused damage in parts of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from thunderstorms caused damage in parts of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 2:12 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 29, 2:12 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT TUE MAY 29 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...WATER VAPOR IMAGERY
DEPICTS THETA-E RIDGE ASSOCIATED WITH A SHORTWAVE TROUGH THAT WILL
PUSH ACROSS ALABAMA THIS EVENING. ASSOCIATED WITH THIS HAS BEEN 500
HPA TEMPERATURES AROUND -8 DEGREES C. THIS COOLER AIR ALOFT WILL
ALLOW FOR ENOUGH INSTABILITY TO MAINTAIN SLIGHT CHANCE TO CHANCE
POPS OVERNIGHT. TOMORROW AND TOMORROW NIGHT...A WEAK SURFACE
BOUNDARY AND MOISTURE AXIS WILL ORIENT ITSELF FROM NEAR THE SOUTHERN
AL/FL BORDER...WNWWD INTO CENTRAL MS. AFTERNOON HEATING ALONG THE WIND
SHIFT MAY CONTRIBUTE TO A FEW SHOWERS AND THUNDERSTORMS AT THE TIME
OF MAXIMUM INSOLATION. WITH VERY LITTLE LARGE SCALE ASCENT...IT
APPEARS DIABATIC HEATING WILL DRIVE MOST OF THIS ACTIVITY IN THE
AFTERNOON WITH THE WEAK PRESSURE TROUGH AND MOISTURE RIDGE BEING THE
PRIMARY FOCUS FOR THE EVENING HOURS. /01

.LONG TERM /WEDNESDAY THROUGH EARLY NEXT WEEK/...SMALL CHANCES OF
SHOWERS AND THUNDERSTORMS CONTINUE THURSDAY WITHIN A SOUTH TO
SOUTHWEST FLOW AHEAD OF A FRONTAL BOUNDARY THAT WILL BE MOVING
EASTWARD OUT OF THE PLAINS. THE FRONT EASES INTO THE FORECAST AREA
FRIDAY BRINGING MORE CLOUDS AND PROVIDING THE FOCUS FOR ADDITIONAL
CHANCES OF RAIN. CONDITIONS ASSOCIATED WITH THE FRONTAL PASSAGE SHOW
THE BULK OF ANY DEEP LAYER SHEAR ACROSS SOUTH-CENTRAL
ALABAMA...HOWEVER CONFIDENCE IN A SEVERE WEATHER THREAT IS LOW GIVEN
VARYING MODEL SOLUTIONS. AS THE FRONT SWEEPS THROUGH FRIDAY
NIGHT...EXPECT A BRIEF COOL DOWN WITH LOW TEMPERATURES INTO THE LOWER
60S FRIDAY AND SATURDAY NIGHT ACROSS THE INLAND AREAS AND HIGH
TEMPERATURES REACHING AVERAGE CONDITIONS ON SATURDAY BEFORE QUICKLY
WARMING UP AGAIN ABOVE CLIMATOLOGICAL NORMALS WITH THE LACK OF ANY
PRECIPITATION. /01

&&

.AVIATION /29.1800Z TERMINAL AERODROME FORECAST ISSUANCE/...A
SCATTERED TO BROKEN CUMULUS FIELD WITH BASES OF 6000-8000 FT AGL WILL
CONTINUE TO SPREAD ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS
EVENING. ISOLATED TO SCATTERED TSRA WILL DEVELOP AROUND THE LOCAL
TERMINALS THROUGH THE EARLY EVENING HOURS. THE PROBABILITY OF
TERMINAL IMPACT REMAINS LOW...SO WE WILL CONTINUE TO CARRY MENTION OF
VCTS WITHIN THE LOCAL TAF/S AND WILL MONITOR FOR THE NEED OF
AMENDMENT FOR TEMPO OR PREVAILING GROUPS SHOULD TSRA DEVELOP CLOSER
TO THE TERMINALS. /21

&&

.MARINE...SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE
CENTRAL AND SOUTHERN GULF OF MEXICO THIS AFTERNOON AND TONIGHT...
WHILE A TROUGH OF LOW PRESSURE CONTINUES TO EXTEND ACROSS MUCH OF
THE SOUTHERN U.S. THE PRESSURE GRADIENT BETWEEN THESE TWO FEATURES
WILL RESULT IN WESTERLY WINDS OF 15 TO 20 KNOTS OVER MUCH OF THE
MARINE AREA THROUGH TONIGHT. THE RESULTANT SEAS WILL REMAIN CHOPPY TO
ROUGH TONIGHT...SO SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION.
MODERATE SOUTHWESTERLY WINDS ARE OTHERWISE EXPECTED TO PREVAIL
WEDNESDAY THROUGH FRIDAY AS THE SURFACE RIDGE OF HIGH PRESSURE OVER
THE GULF GRADUALLY MOVES EASTWARD...WHILE SURFACE TROUGHING CONTINUES
TO EXTEND FROM SOUTH TEXAS THROUGH THE MISSISSIPPI RIVER VALLEY. SEAS
WILL GENERALLY REMAIN IN THE 2 TO 4 FOOT RANGE THROUGH FRIDAY. A COLD
FRONT STILL LOOKS ON TRACK TO EDGE INTO THE NEAR SHORE WATERS EARLY
SATURDAY MORNING...BEFORE WEAKENING SATURDAY NIGHT. LIGHT TO MODERATE
NORTHERLY TO NORTHWESTERLY WINDS SATURDAY SHOULD TURN MORE
SOUTHWESTERLY TO SOUTHERLY BY SUNDAY. /21

&&

.FIRE WEATHER...HIGH PRESSURE WILL CENTER OVER THE GULF ON WEDNESDAY
WITH WEST TO SOUTHWEST WINDS FORECAST. LOW LEVEL MOISTURE AND DAILY
HUMIDITY LEVELS ARE FORECAST TO REMAIN ABOVE CRITICAL LEVELS FOR THE
NEXT COUPLE OF DAYS. MEANWHILE...DEEP MIXED LAYER EACH AFTERNOON
WILL OFFER GOOD TO EXCELLENT DISPERSION. DISPERSION VALUES WILL BE
POOR AT NIGHT...HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  93  71  89 /  30  20  20  10
PENSACOLA   75  94  75  90 /  30  10  20  10
DESTIN      76  90  76  88 /  20  10  20  10
EVERGREEN   68  96  70  93 /  30  20  30  20
WAYNESBORO  67  94  68  92 /  30  20  30  20
CAMDEN      68  96  69  92 /  30  20  30  30
CRESTVIEW   69  95  71  95 /  30  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 3:47 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
447 AM CDT TUE MAY 29 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
447 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. A FEW STORMS
COULD BECOME STRONG...PRODUCING FREQUENT LIGHTNING STRIKES...HEAVY
DOWNPOURS...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE END OF THE WEEK. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. THE MAIN THREATS FROM THE STORMS WILL BE GUSTY
WINDS...DANGEROUS LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630-650-655-670-675-301200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
447 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE MARINE AREA THIS
AFTERNOON THROUGH TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 2:16 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT TUE MAY 29 2012

ALZ051>053-292100-
CHOCTAW AL-WASHINGTON AL-CLARKE AL-
316 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW...NORTHERN
WASHINGTON AND WESTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH
400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 17 MILES NORTHWEST
OF JACKSON...OR 4 MILES NORTHWEST OF COFFEEVILLE...AND MOVING
SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMYER...
  WEST BEND...
  COFFEEVILLE...

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PENNY SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM...
SEEK SAFE SHELTER INDOORS.

&&
Special weather statement, May 29, 4:07 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT TUE MAY 29 2012

ALZ053>055-292245-
MONROE AL-WILCOX AL-CLARKE AL-
507 PM CDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHWESTERN
WILCOX AND NORTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 545 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF THOMASVILLE...OR 4 MILES SOUTH OF SHAWNEE...AND MOVING SOUTHEAST
AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE HILL...          THOMASVILLE...        FULTON...
  VREDENBURGH...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
May 29, 4:07 PM CST to 4:09 PM CST
Where
Clarke County, Thomasville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Winds estimated at 70 mph downed trees and powerlines and blew a roof off a house.

Thunderstorm Wind, Monroe

When
May 29, 5:21 PM CST to 5:23 PM CST
Where
Monroe County, Monroeville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.520, -87.330

Winds estimated at 70 mph downed trees and powerlines down. The 911 center also took a direct lightning strike which has knocked out communications.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385381, 385382.